Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    What can be done for a spasm bladder?

    Im incontinent, with a long term cathata, but my bladder has spasm attacks which causes me to leak. Is there anything that can stop this happening.
  • Find a professional to answer your question

  • 1

    Thanks

    Dr Richard Beatty

    GP (General Practitioner)

    Brisbane GP With Special interest in Complex Medical, Men's health, antenatal, paediatrics. Skin Cancer Clinic Designated Aviation Medical Examiner Specific interests in Vasectomy, Dermatology & … View Profile

    You are feeling bladder contractions which are leading to leakage.

    A specialist nurse could help look into catheter problems that can occur. These problems are a reduced bladder capacity which occurs with long term urinary catheterisation and can be helped with the use of a catheter valve or clamp in order to increase bladder volumes prior to emptying. Commonly, material forms at the catheter tip (this is called “encrustation”). This material consists of crystals and is more likely to occur in an alkaline urine (in turn related to proteus bacteria that can cause the alkaline urine). Encrustation blocks the holes in the catheter tip that drains the urine, and can result in leakage or pain caused by blockage. Treatment is difficult but some people suggest drinking plenty, or an antibiotic if proteus is isolated (though it will be difficult to clear), or different types of catheters. The catheter nurses are very familiar with this problem that occurs in up to 50% of people with long term catheters.

    A urine infection could also be contributing to the problem although the urine of anyone with a long term urinary catheter will have bacteria in it and the bacteria will likely come back again (changing the catheter at the same time as taking the antibiotic would be ideal). This is a controversial area simply because it is considered “normal” to have bacteria in the urine when there's a catheter in place, but seems sensible to at least consider the option of antitiobics with a catheter change if other things aren't working, especially if there is proteus.

    Finally, there are tablets called “Anticholinergics” that reduce bladder spasms (eg. tolterodine). These tend to cause dry mouth or drowsiness, constipation, but one of these side effects will probably by tolerated if it much improves the symptoms. Very best of luck.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question

Empowering Australians to make better health choices